Hail, Clay
- When
- May 12, 1:15 PM CST
- Where
- Clay County, Hollins
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.117, -86.150
Nickel size hail was reported in Hollins.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 12, 2:29 AM CST, 10 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 329 AM CDT SAT MAY 12 2001 CURRENT WX...CLOUD TOPS ASSOCIATED WITH SMALL CONVECTIVE SYSTEM OVER TN VLY WERE WARMING. OUTFLOW BOUNDARY HAS HELPED SET OFF NEW CONVECTION FROM FAYETTE COUNTY TO ST. CLAIR COUNTY. AIR MASS REMAINS MOIST AND UNSTABLE OVER FORECAST AREA OUT AHEAD OF APPROACHING COLD FRONT. NEXT TWO DAYS...AN UPPER-LEVEL TROF WILL SHARPEN OVER THE EASTERN U.S...AS SEVERAL SHORT WAVES DIG SOUTHEASTWARD. MODELS INDICATE SOME WEAK QUASI-GEOSTROPHIC UPWARD FORCING IN THE MID TROPOSPHERE OVER NORTH HALF OF FORECAST AREA THIS MORNING...MOVING SOUTHEASTWARD WITH TIME. NGM AND AVN MODELS PROJECT STRONGER UPWARD FORCING AND MAINTAIN IT FARTHER NORTH TODAY THAN DOES THE ETA MODEL. SUBSIDENCE TAKES OVER ON SUNDAY EXPECT BEST INSTABILITY AND BOUNDARY LAYER MOISTURE CONVERGENCE WILL SHIFT TO CENTRAL AND SOUTH ALABAMA BY THIS AFTERNOON...ALONG WITH A PREFRONTAL TROF. GHCC MM5 MODEL DEVELOPS LINE OF CONVECTION AHEAD OF COLD FRONT OVER NORTH AL EARLY THIS AFTERNOON. THUNDERSTORMS SHOULD MOVE TO THE SOUTHEAST 10 TO 20 KTS THIS AFTERNOON. EXTENDED PERIOD...LATEST MRF INDICATES ANOTHER COLD FRONT... ASSOCIATED WITH CLOSED UPPER LOW OFF CAPE COD...WILL MOVE SOUTH ACROSS FORECAST AREA ON WEDNESDAY. WILL MENTION SHOWERS ON WEDNESDAY. (70) HSV 078/051 076/052 082 4000 BHM 082/054 077/051 083 5100 MGM 085/058 081/052 084 5200 .BHM...NONE.
ALZ001>038-040>050-122200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SAT MAY 12 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A LINE OF SCATTERED THUNDERSTORMS...DEVELOPING ALONG LINE FROM TUSCALOOSA...TO CALERA...TO TALLADEGA...WILL MOVE SOUTH THROUGH CENTRAL ALABAMA THROUGH THIS EVENING...AHEAD OF A COLD FRONT MOVING THROUGH ALABAMA. WITH GOOD MOISTURE...AND INSTABILITY IN PLACE| AHEAD OF THE FRONT...MOST STORMS WILL BE STRONG...WITH ISOLATED SEVERE HAIL OR WIND GUSTS NEAR 60 MILES AN HOUR POSSIBLE. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.
The Birmingham radar (KBMX), 58 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
1 hail. Local standard time, as filed.
Nickel size hail was reported in Hollins.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245927.